Texas, 2014

Hail and Damaging Wind in Texas, July 3, 2014

July 3, 2014 · NWS LCH · 2 events in 1 county or zone

A severe thunderstorm produced hail and a high wind gust in Jefferson County before moving into the gulf as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A severe thunderstorm produced hail and a high wind gust in Jefferson County before moving into the gulf as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 3, 2:27 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 3, 2:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
327 PM CDT THU JUL 3 2014

.DISCUSSION...WIDELY SCATTERED CONVECTION ONGOING OVER SOUTHEAST
TEXAS...WITH JUST A FEW SHOWERS DEPICTED ELSEWHERE BY RADAR OVER
THE FORECAST AREA. TEXAS CONVECTION FOCUSED NEAR WEAK SURFACE
BOUNDARY..AND ALONG CAPE/INSTABILITY AXIS. CAPES CURRENTLY
COMPUTED NEAR 4500 J/KG. THUS SOME POTENTIAL FOR A FEW PULSE
CELLS TO PRODUCE VERY GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.
WILL CONTINUE TO MONITOR. ACTIVITY SHOULD PERSIST THROUGH LATE
AFTERNOON AS OUTFLOWS KEEPS CONVECTION GOING. HAVE MAINTAINED LOW
END POPS INTO THE EVENING.

JULY 4TH...GOOD LOOKING DAY SETTING UP. MODELS CONSISTENT IN
BRINGING SHARPLY DRIER AIR INTO THE REGION IN THE MID/UPPER LEVELS
AS LONGWAVE TROF CONTINUES TO ADVANCE EAST ACROSS THE EAST
CONUS...WITH A HIGH AMPLITUDE RIDGE FOLLOWING INTO THE PLAINS.
PRECIPITABLE WATER VALUES PROGGED TO PLUMMET THROUGH THE
DAY AS DRIER AIR ADVECTS IN FROM THE NORTHEAST...WITH OUR ONLY LOCATION
HANGING ONTO ENOUGH MOISTURE FOR A FEW THUNDERSTORMS BEING
SOUTHEAST TEXAS. NONE-THE-LESS...IF CONVECTION DOES DEVELOP IN
THIS AREA...IT WILL DISSIPATE BY FIREWORKS TIME. SOME LOWERING OF
SURFACE DEWPOINTS WILL ALSO OCCUR AS 1025 MB SURFACE HIGH PUNCHES
INTO THE AREA FROM THE NORTH YIELDING LESS HUMID CONDITIONS FOR
ANY HOLIDAY ACTIVITIES.

WEEKEND...OPTED TO REMOVE ALL RAIN CHANCES INLAND THROUGH THE WEEKEND AS
EXTENT OF DRY AIR ALOFT WILL INHIBIT ANY DEVELOPMENT. RETURN FLOW
WILL BEGIN TO SET UP SUNDAY WITH DEWPOINTS RISING...WITH SOME
MAINLY AFTERNOON THUNDERSTORMS POSSIBLE RETURNING MONDAY.

&&

.MARINE...WINDS WILL REMAIN LIGHT AND SEAS LOW AS WEAK HIGH
PRESSURE HOLDS OVER THE NORTHWEST GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  91  70  91  73 /  20  10  10  10  10
KBPT  75  92  73  92  73 /  20  20  10  10  10
KAEX  70  91  67  92  70 /  20  10  10  10  10
KLFT  73  92  70  93  73 /  20  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, Jul 3, 6:44 AM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
744 AM CDT THU JUL 3 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-041245-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
744 AM CDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON MAINLY ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST
LOUISIANA. THE ENVIRONMENT WILL BE FAVORABLE FOR SLOW MOVING
THUNDERSTORMS THERE IS A POTENTIAL FOR SIGNIFICANT RAINFALL AND
LOCALIZED FLOODING.  FREQUENT LIGHTNING AND GUSTY WINDS CAN BE
EXPECTED...BUT OVERALL THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY
AND SATURDAY. FREQUENT LIGHTNING...TORRENTIAL RAIN AND GUSTY WINDS
MAY OCCUR WITH A FEW STORMS. HOWEVER...THE ACTIVITY IS EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

BEGINNING ON SUNDAY AND CONTINUING THROUGH NEXT WEEK...A TYPICAL
SUMMER PATTERN WILL RETURN. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY. NO SEVERE WEATHER IS
ANTICIPATED.  NO OTHER WEATHER HAZARD ARE EXPECTED AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 3, 9:22 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1022 AM CDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 NNE ALEXANDRIA        31.36N 92.42W
07/02/2014                   RAPIDES            LA   PUBLIC

            PICTURE OF POWER POLES SNAPPED IN PINEVILLE.

0456 PM     HAIL             5 SW MARKSVILLE         31.07N 92.12W
07/02/2014  E0.50 INCH       AVOYELLES          LA   PUBLIC

            PUBLIC REPORT OF SMALL HAIL AROUND HESSMER

&&
Special weather statement, Jul 3, 2:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
335 PM CDT THU JUL 3 2014

TXZ201-215-216-261-032130-
HARDIN TX-JEFFERSON TX-ORANGE TX-SOUTHERN JASPER TX-
335 PM CDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...JEFFERSON AND
ORANGE COUNTIES UNTIL 430 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF LUMBERTON...MOVING SOUTHEAST
AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WEISS
BLUFF...LAKEVIEW...PINE FOREST...BEAUMONT...ROSE CITY AND VIDOR.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3005 9383 2989 9408 3028 9434 3038 9417

13
Special weather statement, Jul 3, 2:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
349 PM CDT THU JUL 3 2014

TXZ215-032145-
JEFFERSON TX-
349 PM CDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 445 PM
CDT...

AT 347 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF FANNETT...MOVING SOUTH AT 15
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HAMSHIRE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2957 9436 2988 9436 2988 9441 2989 9441
      3003 9433 2996 9414 2959 9426 2956 9434

13

The radar

The Lake Charles radar (KLCH), 80 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
July 3, 3:00 PM CST
Where
Jefferson County, (Bpt)beaumont-Pt Art
Measured
0.88 in hail
Reported by
Public
Coordinates
29.950, -94.020

A report of large hail was received by the Beaumont Police Department during the afternoon of the 3rd, however the hail size was later determined to be the size of nickels.

Thunderstorm Wind, Jefferson

When
July 3, 3:40 PM CST
Where
Jefferson County, (Bpt)beaumont-Pt Art
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
29.950, -94.020

A wind gust of 66 MPH was recorded at the Jack Brooks Regional Airport with a passing severe storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526861, 526862.